U.S. doctors online nowAsk doctors free
A 46-year-old member asked:

Can too much benadryl (diphenhydramine) make u stop breathing?

2 doctor answers4 doctors weighed in
Dr. Jeffrey Rumbyrt
Allergy and Immunology 34 years experience
Not likely: Benadryl (diphenhydramine) can be very sedating but it usually does not have an affect on respiratory rate (like narcotics).
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Alvaro Aranda
Pulmonology 37 years experience
Yes: It is on the small letters of the medication. It can cause drowsiness & any drug that cause drowsiness can depressed the respiratory system or cause the patient to decreased their protection while asleep. It can be so potent that over 100 mg of Benadryl (diphenhydramine) can cause thwe same effect than .008% of alcohol.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. John Chiu
Dr. John Chiu commented
Allergy and Immunology 59 years experience
You will have to take a bottleful to get significant side effects. In general , drowsiness is the issue.
Sep 15, 2013
Last updated Apr 6, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.